Maryland, 2011

Hail in Maryland, August 1, 2011

August 1, 2011 · NWS AKQ · 2 events in 1 county or zone

Scattered severe thunderstorms in advance of a weak cold front produced large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms in advance of a weak cold front produced large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Aug 1, 8:51 PM EST, 1 hour 12 minutes earlier.

Area forecast discussion, Aug 1, 8:51 PM EST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
951 PM EDT MON AUG 1 2011

.SYNOPSIS...
WEAK HIGH PRESSURE WILL REMAIN IN PLACE OVER THE OHIO VALLEY THROUGH
MIDWEEK. A WEAK SURFACE TROUGH WILL SLIDE ACROSS THE NORTHERN MID
ATLANTIC REGION THIS EVENING...WITH LOW PRESSURE TRACKING TO OUR
NORTH LATE TUESDAY NIGHT THROUGH WEDNESDAY...PUSHING A WEAK COOL
FRONT SOUTH THROUGH THE REGION BY EARLY THURSDAY.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
SHOWERS AND STORMS HAVE MOVED THROUGH NORTHERN AREAS OF THE FA
OVER THE PAST FEW HOURS...AND COVERAGE WILL SLOWLY DECREASE
THROUGH MIDNIGHT. THE SEVERE THREAT HAS DIMINISHED AS STORMS HAVE
BECOME ELEVATED AND DIMINISHED IN INTENSITY. HIGH PRESSURE TO THE
WEST WILL ALLOW FOR EVENTUAL CLEARING OVERNIGHT. LOWS U60S-L70S.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/...
GOOD MODEL AGREEMENT IN NWLY FLO ALOFT PERSISTING THROUGH
MIDWEEK...AS WK SFC HIGH PRESSURE JUST WEST OF THE REGION REMAINS IN
CONTROL THROUGH TUE. LOW PRESSURE OVER THE NORTHERN PLAINS WL DIVE
ESE ALONG THE PERIPHERY OF THE UPPER RIDGE THROUGH THE FORECAST
PERIOD...MOVING FM THE GREAT LAKES TOWARDS THE NRN MID ATLANTIC BY
LATE TUE NGT INTO ERY WED MORNING...BEFORE PUSHING A WEAK COOL FRONT
TOWARDS THE REGION BY ERY THU MORNING.

TUESDAY...
CONTINUED HOT BUT NOTICEABLY DRIER AND SLIGHTLY MORE COMFORTABLE FOR
TUESDAY COURTESY OF SHORTWAVE RIDGING AND LIGHT NW FLOW. WENT CLOSE
TO BLENDED MOS GUIDANCE..WHICH YIELDS MAXIMA ONCE AGAIN IN THE LOW
TO MID 90S FOR MOST ZONES.

TUESDAY NIGHT-THURSDAY...
LOW PRESSURE TO THE NW APPROACHES LATE TUESDAY NIGHT/EARLY
WEDNESDAY. WHILE PREFERRED GFS/ECMWF BLEND PLACES BEST FORCING WELL
TO THE NORTH OF OUR CWA...DO NOTE INCREASING PW VALUES AND WEAK LLVL
CONVERGENCE DEPICTED OVER NORTHERN VA TUE NGT. THIS WOULD ARGUE FOR
AN ISOLATED SHOWER OR TWO LATE TUESDAY NIGHT WED MORNING.
HOWEVER...AREAL COVERAGE OF ANY SHOWERS WILL BE VERY LOW AND HAVE
ACCORDINGLY CAPPED POPS AT 14%.

PARTLY SUNNY...WARMER AND A BIT MORE HUMID ON WEDNESDAY DESPITE THE
PRESENCE OF STRONG DOWNSLOPE (SW) FLOW AHEAD OF ADVANCING HEAT RIDGE
OVER THE OZARKS. WL HAVE THE POTENTIAL FOR ISOLATED/SCT TSTMS ALONG
PRE-FRONTAL LEE TROUGH WED AFTN  BEFORE THE COOL FRONT SLIDES ACRS
THE RGN WED NIGHT.

CLEARING SKIES...COOLER AND MORE COMFORTABLE ON THURSDAY AS FRONT
SETTLES TO OUR SOUTH AND BECOMES STALLED ACROSS THE CAROLINAS.

FOR TEMPERATURES...HI TEMPS TUE IN THE L90S NR THE CST...M90S
INLAND. LO TEMPS TUE NGT IN THE 70S. STRONG DOWNSLOPE FLOW ON WED WL
RESULT INTO ANOTHER PSBL RUN AT 100F TEMPS...ESP CENTRAL/SOUTHERN
SXNS OF THE FA. WILL GO WITH HIGH TEMPS WED FM THE L/M90S N...TO
U90S-AROUND 100F CENTRAL/SOUTH. LOWS WED NIGHT IN THE 70S. HIGHS THU
IN THE MID-UPR 80S OVER MD COUNTIES/COASTAL ZONES...U80S-L90S INLAND.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
OVERALL PATTERN THROUGH THE EXTENDED TIMEFRAME WILL GENERALLY
CONTINUE TO FEATURE W TO NW FLOW ALOFT AS STRONG RIDGING STAYS
CENTERED OVER THE SOUTHERN PLAINS AND WESTERN GULF COAST STATES.
THERE ARE SOME HINTS THAT THIS WILL BREAK DOWN A BIT LATE IN THE
PERIOD...ALLOWING THE RIDGE TO FLATTEN...AND EXPAND EAST INTO THE SE
CONUS. INITIALLY...ON FRI CONDITIONS LOOK MAINLY DRY OVER THE MID
ATLC WITH SEASONABLE TEMPS...LOWS IN THE UPR 60S-LWR 70S AND HIGHS
IN THE UPR 80S TO LWR 90S.

AS THE RIDGE BUILDS EAST SAT...EXPECT TEMPERATURES TO WARM A FEW
DEGREES WITH HIGHS INTO THE MID...PERHAPS UPPER 90S...ALONG WITH
INCREASING CHANCES FOR SHOWERS AND TSTMS BY SAT AFTN/EVENING AHEAD
OF THE NEXT COLD FRONT. FRONT WILL SLOWLY SAG SE THROUGH THE CWA
SUN-MON...BUT THE STRENGTH OF THE FRONT AND ITS INTERACTION WITH
POSSIBLE TROPICAL SYSTEM OFF FLORIDA MAKE FOR RATHER UNCERTAIN
FORECAST. HAVE CARRIED A BROAD-BRUSHED 30% CHANCE FOR SHOWERS/TSTMS
ON SUNDAY...AND 20% CHANCES NORTH/30% SOUTH ON MON.

&&

.AVIATION /02Z TUESDAY THROUGH SATURDAY/...
A COMPLEX OF SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE NORTHERN
PORTIONS OF THE FA TONIGHT...MAINLY AFFECTING KRIC AND KSBY. EXPECT
WINDS GUSTING TO 30KT ALONG WITH HEAVY RAIN AND FREQUENT LIGHTNING
DURING THESE STORMS. STORMS SHOULD WEAKEN AS INSTABILITY IS LOST
OVERNIGHT. KECG AND KSBY MAY SEE A BRIEF PERIODS OF MVFR FOG TUE
MORNING. ALL TAF SITES SHOULD REMAIN VFR DURING THE AFTERNOON AND
EVENING HOURS ON TUE.

VFR CONDITIONS SHOULD PREVAIL THROUGH WED BEFORE A COLD FRONT
APPROACHES THE FA ON THU.

&&

.MARINE...
NO HEADLINES WITH THE AFTERNOON PACKAGE. LGT WINDS AND RELATIVELY
CALM SEAS PREVAILED MON AFTN. WINDS TURN TO NW AND  INCREASE SOME
TUE MRNG AS A WEAK FRONT MOVES THROUGH. WINDS DIMINISH ONCE AGAIN
UNTIL A STRONGER FRONT APPROACHES LATE WED.

WINDS INCREASE FROM THE SW WED NIGHT BUT THE NEXT POSSIBILITY OF
HEADLINES COMES THU. A N/NE SURGE MAY RESULT IN WINDS REACHING
MINIMAL SCA OVER THE BAY AND LONG FETCH NE WINDS AND PSBL SWELLS PER
WAVEWATCH...5 FOOT SEAS ARE PSBL...MAINLY IN OUR NRN WATERS. THESE
WILL SLOWLY DIMINISH THU NIGHT AND FRI.

&&

.EQUIPMENT...
WSR 88-D AT DOVER AFB (DE) REMAINS OUT OF SERVICE DUE TO
LIGHTNING STRIKE AT THE SITE ON JULY 24TH. A DEFINITIVE RETURN TO
SERVICE TIME REMAINS UNKNOWN. PLEASE CONTINUE TO MONITOR
PHLFTMDOX FOR THE LATEST UPDATES. ADJACENT RADARS INCLUDE
KAKQ...KLWX AND KDIX.

MORE INFORMATION ON THIS OUTAGE WILL BE PROVIDED AS IT BECOMES
AVAILABLE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/MAM
NEAR TERM...MAM/MAS
SHORT TERM...ALB/MAM
LONG TERM...LKB
AVIATION...DAP
MARINE...LSA
EQUIPMENT...
Hazardous weather outlook, Aug 1, 11:29 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
1229 PM EDT MON AUG 1 2011

MDZ021>025-021630-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON INTO
EARLY THIS EVENING. ANY THUNDERSTORMS THAT DO DEVELOP WILL BE
CAPABLE OF PRODUCING GUSTY WINDS AND BRIEF HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

NCZ012>017-030>032-VAZ048-049-060>100-021630-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-
GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>634-650-652-654-656-658-021630-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
1229 PM EDT MON AUG 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC COASTAL WATERS
AND CURRITUCK SOUND.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 1, 8:44 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
944 PM EDT MON AUG 1 2011

VAZ048-049-062-063-069-070-020215-
CHESTERFIELD VA-FLUVANNA VA-GOOCHLAND VA-HANOVER VA-LOUISA
VA-POWHATAN VA-
944 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING THROUGH GOOCHLAND COUNTY...

AT 944 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER HADENSVILLE...MOVING SOUTHEAST AT 25 MPH.
THE STRONG THUNDERSTORMS WILL BE NEAR SANDY HOOK AT 950 PM EDT...
IRWIN AT 955 PM EDT...GOOCHLAND...AND...MAIDENS AT 1000 PM EDT...
MICHAUX...AND...OILVILLE AT 1005 PM EDT...CROZIER AT 1015 PM EDT.

WIND GUSTS TO 40 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO
A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

LAT...LON 3794 7800 3766 7764 3762 7765 3760 7763
      3758 7762 3744 7786 3746 7787 3745 7789
      3747 7790 3749 7796 3785 7817

SCALORA
Special weather statement, Aug 1, 9:01 PM EST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1001 PM EDT MON AUG 1 2011

VAZ073-078-084>086-020230-
GLOUCESTER VA-KING AND QUEEN VA-LANCASTER VA-MATHEWS VA-MIDDLESEX VA-
1001 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING THE NORTHERN NECK AND MIDDLE
PENINSULA...

AT 1000 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SALUDA...MOVING SOUTHEAST AT 20 MPH. THE
STRONG THUNDERSTORMS WILL BE NEAR PAMPA...AND...HEALYS AT 1005 PM
EDT...CASH...AND...HEALYS AT 1010 PM EDT...HARCUM...AND...PINERO AT
1015 PM EDT...STAMPERS AT 1020 PM EDT...DUTTON AT 1025 PM EDT...
DIXIE...AND...COBBS CREEK AT 1030 PM EDT.

EXPECT WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND POSSIBLE
SMALL HAIL IN THE PATH OF THIS STORM. LOCALLY HEAVY RAINFALL WILL
RESULT IN PONDING OF WATER ON ROADWAYS.

LAT...LON 3748 7627 3730 7654 3759 7671 3769 7656

44
Local storm report, Aug 1, 9:09 PM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1009 PM EDT MON AUG 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND DMG     6 NW CHAMPLAIN          38.08N 77.06W
08/01/2011                   ESSEX              VA   LAW ENFORCEMENT

            TREES AND POWERLINES DOWN ON RT. 17

&&

MSCALORA
Special weather statement, Aug 1, 9:32 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1032 PM EDT MON AUG 1 2011

VAZ099-100-020315-
ACCOMACK VA-NORTHAMPTON VA-
1032 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS APPROACHING THE VIRGINIA EASTERN SHORE...

AT 1031 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
DEVELOPING LINE OF STRONG THUNDERSTORM FROMS SAXIS TO 12 MILES WEST
OF SILVER BEACH...OR FROM 5 MILES EAST OF CRISFIELD TO 7 MILES EAST
OF GWYNNS ISLAND...MOVING EAST AT 20 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR CAPE CHARLES AROUND 1050 PM EDT...
  TOWNSEND AROUND 1055 PM EDT...
  SIMPKINS AROUND 1100 PM EDT...
  OYSTER AROUND 1105 PM EDT...
  HORNTOWN AROUND 1110 PM EDT...
  ASSAWOMAN AROUND 1115 PM EDT...

EXPECT WIND GUSTS UP TO 45 MPH...FREQUENT LIGHTNING AND POSSIBLE
SMALL HAIL IN THE PATH OF THESE STORMS. LOCALLY HEAVY RAINFALL WILL
LIKELY RESULT IN PONDING OF WATER ON ROADWAYS.

LAT...LON 3787 7534 3788 7541 3780 7551 3744 7565
      3712 7588 3719 7592 3716 7594 3720 7602
      3725 7603 3757 7595 3776 7581 3780 7583
      3780 7591 3781 7575 3788 7570 3791 7577
      3798 7564 3798 7542 3795 7538 3798 7528

44
Special weather statement, Aug 1, 9:35 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1035 PM EDT MON AUG 1 2011

MDZ022-024-025-020315-
INLAND WORCESTER MD-MARYLAND BEACHES MD-WICOMICO MD-
1035 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORM MOVING INTO WICOMICO COUNTY...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER DELMAR...OR ABOUT OVER SALISBURY...MOVING
SOUTHEAST AT 25 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR
PARSONSBURG AT 1040 PM EDT...SALISBURY-WICOMICO COUNTY AIRPORT...
AND...PITTSVILLE AT 1045 PM EDT...POWELLVILLE AT 1055 PM EDT...WHITON
AT 1100 PM EDT...NEWARK AT 1110 PM EDT...CEDARTOWN AT 1115 PM EDT.

WIND GUSTS TO 45 MPH...SMALL HAIL AND FREQUENT CLOUD TO
GROUND LIGHTNING ARE EXPECTED IN THE PATH OF THESE STORMS. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3821 7514 3819 7515 3819 7518 3823 7522
      3817 7526 3814 7544 3845 7579 3847 7558
      3846 7557 3846 7541 3822 7513

SCALORA
Special weather statement, Aug 1, 9:46 PM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1046 PM EDT MON AUG 1 2011

VAZ062-063-066>071-079>082-087>089-020345-
AMELIA VA-BRUNSWICK VA-CHARLES CITY VA-CHESTERFIELD VA-DINWIDDIE VA-
GOOCHLAND VA-GREENSVILLE VA-HANOVER VA-HENRICO VA-LUNENBURG VA-
NOTTOWAY VA-POWHATAN VA-PRINCE GEORGE VA-SURRY VA-SUSSEX VA-
1046 PM EDT MON AUG 1 2011

...STRONG THUNDERSTORMS WILL AFFECT CHESTERFIELD...CITY OF COLONIAL
HEIGHTS...CITY OF HOPEWELL...CITY OF PETERSBURG...CITY OF RICHMOND...
DINWIDDIE...EASTERN LUNENBURG...EASTERN POWHATAN...HENRICO...
NORTHEASTERN BRUNSWICK...NORTHERN GREENSVILLE...NORTHERN SUSSEX...
PRINCE GEORGE...SOUTHEASTERN AMELIA...SOUTHEASTERN GOOCHLAND...
SOUTHEASTERN NOTTOWAY...WESTERN CHARLES CITY...WESTERN HANOVER AND
WESTERN SURRY COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF AMELIA...
BRUNSWICK...CHARLES CITY...CHESTERFIELD...CITY OF COLONIAL HEIGHTS...
CITY OF HOPEWELL...CITY OF PETERSBURG...CITY OF RICHMOND...
DINWIDDIE...GOOCHLAND...GREENSVILLE...HANOVER...HENRICO...
LUNENBURG...NOTTOWAY...POWHATAN...PRINCE GEORGE...SURRY AND SUSSEX
COUNTIES AT 1044 PM EDT. THE STRONG THUNDERSTORMS WERE GENERALLY
MOVING SOUTHEAST AT 25 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THESE STRONG THUNDERSTORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STRONG THUNDERSTORMS. DO NOT
STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING
THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

* BRIEF HEAVY RAIN WILL FALL FROM THESE STRONG THUNDERSTORMS.

LAT...LON 3773 7760 3734 7709 3695 7699 3677 7777
      3704 7806 3742 7774 3769 7793

DEROSA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wicomico

When
August 1, 10:03 PM EST
Where
Wicomico County, 0.54 mi E of Salisbury
Measured
1.75 in hail
Reported by
Public
Coordinates
38.370, -75.590

Golf ball size hail was reported at Pemberton Drive.

Hail, Wicomico

When
August 1, 10:05 PM EST
Where
Wicomico County, 0.54 mi E of Salisbury
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.370, -75.590

Quarter size hail was reported at Equestrian Drive and Crooked Oak Lane.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2011Every state in 2011This day in weather historyWarnings in Maryland, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 341164, 341165.